Alert archive / West Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 56, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 5, 2016, 2:40 PM EDT for Frederick County, Loudoun County, Virginia; Frederick County, Washington County, Maryland; Berkeley County, Jefferson County, Morgan County, West Virginia. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 5, 2016, 2:40 PM EDT (18:40 UTC)
- Expired
- Jun 5, 2016, 3:33 PM EDT
- In force
- 53 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Frederick County, MD, Washington County, MD, Frederick County, VA, Loudoun County, VA, Berkeley County, WV, Jefferson County, WV, Morgan County, WV
The radar
The Sterling radar (KLWX), 58 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.7 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 752 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 1:55 PM EDT, 45 minutes earlier.
Area forecast discussion, Jun 5, 1:55 PM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
155 PM EDT SUN JUN 5 2016
.SYNOPSIS...
A cold front will cross the region from the west this afternoon
and evening. An upper level trough will build overhead Monday
through Wednesday before surface high pressure builds into the
region for the latter half of this week.
&&
.NEAR TERM /THROUGH TONIGHT/...
We are currently watching the line of showers coming into western
MD. These a free of lightning at the moment but are starting to
gain some vertical development. A watch is certainly possible now
that breaks have finally developed in the low cloud which has been
hanging over the area all morning.
As written in earlier discussion parameters are in place for
severe development. Dulles VWP has a good wind field with SW winds
of 30-50 knots aloft.
HRRR still shows strongest activitity with the line would be in
the I-95 corridor around 21Z.
A flash flood watch remains in effect for the central Shenandoah
Valley of VA based partly on the fact that Albemarle/Nelson
received up to 7" of rain last night...and we are still receiving
reports of flooding in these counties as well as in Rockingham.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Monday will be a big improvement over Sunday, with dewpoints about
10 degrees lower (near 60) and a decent amount of sunshine.
However, the 500 mb trough is nearby, and its axis approaching.
Therefore, can't rule out a late day shower, especially over the
mountains.
The cold front will impact humidity more that temperatures. Highs
Monday (and lows Monday night) will be similar to Sunday. A blend
was taken.
Tuesday night looking refreshingly cool with lows in the upper 50s
to lower 60s.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The combination of the tropical cyclone out over the open Atlantic
and low pressure over eastern Canada will draw cooler air, and high
pressure down over the Mid Atlantic for Wednesday and Thursday. By
late week, a ridge of high pressure begins to push up our way from
the southern states. At the same time, a weak stationary boundary
between the southern high, and high pressure to our north, is
expected over the region over the weekend.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR this afternoon outside of thunderstorms. The prime time for
thunderstorms activity today is 20 to 23Z.
VFR generally will prevail on Monday and beyond. Showers and
thunderstorms may affect terminals Tuesday or Wednesday...but
effects should be short-lived.
&&
An SCA posted by mid afternoon through much of the evening.
Thunrderstorms/SMW's will be a concern in the late afternoon.
SW winds continue through Monday night...mainly 10-15 kt.
Will need to watch northwest flow thru midweek with fronts passing
through for possible periods of SCA conditions...but certainty is
pretty low at this point.
&&
.TIDES/COASTAL FLOODING...
Although a cold front will cross the waters tonight, don't foreseewinds
shifting sufficiently for a big water evacuation. Therefore, we
will likely repeat this process late tonight into early Monday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...Flash Flood Watch until 8 PM EDT this evening for VAZ025>027-
029-036>038-507-508.
WV...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ530-
531-535-536-538>540.
Small Craft Advisory until 6 AM EDT Monday for ANZ532>534-537-
541>543.
&&
PRODUCTS...WOODY!/CASHazardous weather outlook, Jun 5, 10:16 AM EDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1016 AM EDT SUN JUN 5 2016 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-061430- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1016 AM EDT SUN JUN 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS EVENING. SOME THUNDERSTORMS MAY BE SEVERE AND PRODUCE DAMAGING WINDS...ISOLATED TORNADOES...AND HEAVY RAINFALL. TORRENTIAL DOWNPOURS MAY LEAD TO FLASH FLOODING OF STREAMS AND CREEKS AS WELL AS URBAN AREAS. OVER THE WATERS THUNDERSTORMS CAPABLE OF PRODUCING STRONG WINDS WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-061430- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT- EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 1016 AM EDT SUN JUN 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS EVENING. SOME THUNDERSTORMS MAY BE SEVERE AND PRODUCE DAMAGING WINDS AND HEAVY RAINFALL. TORRENTIAL DOWNPOURS MAY LEAD TO FLASH FLOODING OF STREAMS AND CREEKS AS WELL AS URBAN AREAS. A FLASH FLOOD WATCH IS IN EFFECT FOR THIS AFTERNOON AND EVENING FOR CENTRAL VIRGINIA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Jun 5, 10:30 AM EDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1030 AM EDT SUN JUN 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1213 AM FLASH FLOOD 3 S ROSELAND 37.71N 78.97W
06/05/2016 NELSON VA OTHER FEDERAL
THE STREAM GAUGE ON TYE RIVER EXCEEDED FLOOD STAGE
AROUND 1213 AM AFTER A RAPID RISE. THE PEAK OBSERVED WAS
AT 100 AM AT 13.63 FEET. ROSELAND ROAD AND AGRICULTURAL
FIELDS FLOOD AT THESE LEVELS. THERE WERE MANY REPORTS OF
FLOODED ROADS IN THE AREA.
&&
EVENT NUMBER LWX1603928
JELocal storm report, Jun 5, 10:57 AM EDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1057 AM EDT SUN JUN 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM FLASH FLOOD 2 E KEENE 37.86N 78.52W
06/05/2016 ALBEMARLE VA TRAINED SPOTTER
GLENDOWER ROAD WASHED OUT FROM FLOODING.
&&
EVENT NUMBER LWX1603929
STRONGLocal storm report, Jun 5, 11:04 AM EDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1104 AM EDT SUN JUN 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD BROADWAY 38.61N 78.80W
06/04/2016 ROCKINGHAM VA PUBLIC
WATER WAS FLOODING HERITAGE PARK AND UP TO A FOOTBRIDGE
ON LINVILLE CREEK IN BROADWAY. THE NEARBY STREAM GAUGE
ON LINVILLE CREEK PEAKED JUST BELOW 7 FEET.
&&
EVENT NUMBER LWX1603930
JELocal storm report, Jun 5, 11:13 AM EDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1113 AM EDT SUN JUN 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM FLASH FLOOD 2 NNE HINTON 38.49N 78.96W
06/04/2016 ROCKINGHAM VA PUBLIC
FLOODING OF MUDDY CREEK ROAD AND CUSTERS ROAD ON BOTH
SIDES OF MUDDY CREEK. SIGNIFICANT FLOOD DEPTH NOTED ON
THE MUDDY CREEK ROAD SIDE. BOTH ROADS IMPASSIBLE.
&&
EVENT NUMBER LWX1603931
JELocal storm report, Jun 5, 11:24 AM EDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1124 AM EDT SUN JUN 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM FLOOD 1 SSE DALE ENTERPRISE 38.44N 78.94W
06/04/2016 ROCKINGHAM VA BROADCAST MEDIA
SILVER LAKE ROAD FLOODED AND CLOSED AT COOKS CREEK DUE
TO WATER FLOWING OVER THE ROAD.
&&
EVENT NUMBER LWX1603932
JELocal storm report, Jun 5, 11:32 AM EDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1132 AM EDT SUN JUN 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM FLOOD 2 WSW CLOVER HILL 38.45N 79.06W
06/04/2016 ROCKINGHAM VA PUBLIC
WAGGYS CREEK WAS OUT OF ITS BANKS AND COVERING DANIEL
CUPP ROAD MAKING IT IMPASSIBLE.
&&
EVENT NUMBER LWX1603933
JEThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 9:33 PM EDT | Coastal Flood Advisory | LWX | Arlington, City of Alexandria, City of Falls Church | 13 hr |
| Jun 4, 9:35 PM EDT | Flash Flood Warning | LWX | Albemarle, Nelson | 5 hr |
| Jun 4, 10:16 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Nelson, City of Charlottesville | 44 min |
| Jun 4, 11:38 PM EDT | Areal Flood Warning | LWX | Page, Rockingham, Shenandoah, City of Harrisonburg | 13 hr |
| Jun 5, 2:32 AM EDT | Areal Flood Warning | LWX | Albemarle, Nelson | 9 hr |
| Jun 5, 10:08 AM EDT | Flash Flood Watch | LWX | Albemarle, Amherst, Augusta, Greene, Madison, Nelson and 10 more | 8 hr |
| Jun 5, 3:58 PM EDT | Special Marine Warning | LWX | 92 min | |
| Jun 5, 4:15 PM EDT | Special Marine Warning | LWX | 90 min | |
| Jun 5, 4:30 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Nelson | 45 min |
| Jun 5, 5:15 PM EDT | Special Marine Warning | LWX | 90 min | |
| Jun 5, 5:23 PM EDT | Special Marine Warning | LWX | 97 min | |
| Jun 5, 6:19 PM EDT | Special Marine Warning | LWX | 86 min | |
| Jun 5, 7:22 PM EDT | Special Marine Warning | LWX | 53 min | |
| Jun 5, 3:13 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Carroll, Frederick, Washington | 48 min |
| Jun 5, 3:52 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Carroll, Frederick, Harford, Howard, Montgomery and 1 more | 38 min |
| Jun 5, 4:22 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Baltimore, Carroll, Harford, Howard, Montgomery and 1 more | 53 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2016Severe Thunderstorm Warnings in Virginia, 2016Severe Thunderstorm Warnings in Maryland, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.